Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Strep Throat Infection That Won't Go Away
Mar 15, 2009

Hello Doctor,

I've recently had a strep throat infection which was confirmed by a throat culture. I've been on three different antibiotics inside of about a month and a half from the initial onset of symptoms. First round was a Z-Pak which took away all my symptoms, which came back about a week later after finishing the full course. Went on Keflex-took it away yet came back 4 days later. And now I'm on Leviquin. Also at the end of each coarse of antibiotics I was taking Fluconozle as my primary Dr. prescribed.

The strep keeps coming back and I'm not sure why, and I'm on round 3 at this point. Could it be that flora that is wiped out by the antibotics and possibly the white spots on my tonsils which I'm only assuming is thrush causing the strep that is coming back because of this? Or could it be something else, like the zpak or keflex not strong enough. I'm at my wits end, as I'm sure continual use of antibiotics probably isn't that great for my liver. I have hep b too.

My cd4's are 170 and vl is <50.

I'm really trying to get a handle on this and I've asked my dr. but he's in the dark as to why I keep getting the strep throat...it's a pain in the....throat!

Thanks, Strep Boy

Response from Dr. Frascino

Hi,

Chronic/recurrent strep throat is actually a fairly common problem, even for folks that are HIV negative. Having AIDS and a CD4 count of 170 increases your risk for many types of infection and may delay your recovery because your immune system can't fight along with the antibiotics to completely wipe out the strep. It's possible you could have chronic sinusitis leading to reinfection of your tonsils after a usual course of antibiotics. I would suggest you have an evaluation by an HIV-knowledgeable ENT physician. If your tonsils are chronically infected, they may even need to be removed.

Good luck.

Dr. Bob



Previous
searching for answers to child with HIV Newly diagnosed (PEDIATRIC HIV INFECTION INFORMATION, 2009))
Next
I dont know of any specialist who can answer my question. I should have gone to med. school myself.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement